I am seperating from the USMC and went to the doctor to get my final physical done. Instead of an actual physical we did it in is office while he basically interviewed me and wrote stuff down. I complained of back pain and spasms in my back and neck which i described as almost a nervous tick. He printed out some stretches i could do and asked if i was doing anything for it now. I told him i do yoga 4 times a week and get massages every now and again.
(History: About a year ago i returned from Afghanistan where i wore between 50-100 lbs of gear everyday)
I told him its been getting worse and worse since Afghanistan. He asked me if my arms or fingers go numb and i was suprised about the question but i responded, "Yes they have been. They will go numb for a few hours and come back, occasionally my entire arm will go numb during a run or something to that effect. Are they related?" He told me they might be and turned to his computer to prescribe me "some drugs." When i asked what he was giving me he said a muscle relaxer but the pharmacists will fill me in on it. He signed my check out sheet and wished me luck in my life post USMC.
When i picked the drugs up from the pharmacist i was told it was an anti-inflamatory "Robaxin." I asked the pharmacist about it and she told me to make sure i took it with meals or milk. My prescription was two tablets (500MG) 4 times a day with meals. I later learned that it was addictive and i shouldn't drink alcohol on it LUCKILY before i went out drinking that weekend.
My question is this. Was this negligent? I don't intent to sue for malpractice or anything i just want to get the care i need. Does this sound like a pinched nerve? What should i do because of this? Does this sound like a normal reasonable prescription or should i ease up on it. Thanks so much for reading and i hope you guys get a chance to help out!
The pharmacist should have put stickers on your bottle with warnings such as possible interaction with alcohol. It sounds like the doc expected him to handle this. I would personally not take this medication often if I didn't need it. I think strengthening your spine by gentle exercise such as walking would be the best thing. Careful use of weight lifting might be helpful if it is supervised by a trainer educated in rehab or an actual physical therapist would be great, I think.
Speculating: It sounds like carrying the packs has aged your spine some by pulling it out of alignment. You could have discs bulging. You don't want to put pressure on the wrong side of your spine and cause them to herniate. Fortunately, most back pain resolves on its own and you won't have to carry the heavy packs now.
Reading your post makes me understand that you need a second opinion possibly from an orthopedic doctor. You may need tests like and MRI, X-rays or CAT scan to diagnose any problems you are having but the test will be worth the time. Taking medication to an existing problem that the doctor has not properly diagnosed without these tests only enforce the 'mistreatment' of a doctor who does not do the proper tests without prescribing medication. That is wrong in my opinion and you should get a second 'more educated' opinion. Doctors who are in a hurry to diagnose or for what ever the reason, fail to see what happen to the body over time with wear and tear.
I had a history of pain issues and it took years to diagnose degenerative joint/disk disease but I spent much time going to different doctors, taking prescribed medication and 12 issues with physical therapy. My disease is not curable but at least I have a diagnosis I can understand. Many of the doctors at the VA explained to me, that if I have surgery, it could result in paralysis. After much research of doctors, I went to an orthopedic surgeon, who performed 5 surgeries and corrected many of the problems I was having. Currently I get nerve block to help with the pain. The nerve doe grow back over time but this procedure helps and if it were not for this orthopedic doctor who has helped with my diagnosis, I could be paralyses if I trusted a doctor who says paralysis could be an issue. That is not a competent doctor. I realize there are 'issues' with surgery but a competent doctor will not scare you with side effects if they know what they are doing.
Do your research and learn about related conditions as described by this doctor but get another opinion from a professional who is not in a hurry to treat with pills. Get the proper tests before a diagnosis is determined.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.